Immune Thrombocytopenic Purpura Secondary to Peritoneal Tuberculosis Patient with Anti-Tuberculosis Drug-Induced Liver Injury. A Case Report

Fitria Yulistiawati, Muhammad Vitanata Arfijanto

Research output: Contribution to journalArticlepeer-review

Abstract

Introduction: Various haematological abnormalities commonly occur in active tuberculosis (TB) but immune thrombocytopenic purpura (ITP) secondary to extrapulmonary TB is exceedingly rare. Case presentation: We reported an 18-year-old male patient who presented with fever, abdominal pain, and thrombocytopenia. From the physical examination, there was found slight abdominal distention and diffuse tenderness. Peripheral blood smear and Immature Platelet Fraction (IPF) investigations were suggestive of ITP. His abdominal Ultrasound (US) and contrast computerized tomographic (CT) suggested peritoneal tuberculosis. He was treated with methylprednisolone orally for his ITP which showed a good response and was treated with isoniazid, pyrazinamide, and ethambutol for his peritoneal tuberculosis. He experienced Drug Induced Liver Injury (DILI) after Anti-Tuberculosis Therapy (ATT) was given. The initial ATT regimen was stopped and initiated again with a different ATT regimen (streptomycin, isoniazid, ethambutol) when there was a lowering of ALT and AST in 2 weeks. His steroid treatment was tapered off and his new regiment of ATT was continued for 10 months. In his follow-up visits, the patient reported improvement in abdominal symptoms and contrast abdominal CT evaluation. Conclusion: ITP is a rare but potentially treatable presenting manifestation of extrapulmonary tuberculosis infection. A combination of ATT and steroids showed good results in this patient. The occurrence of DILI in this patient brought a new challenge in his peritoneal tuberculosis treatment but was resolved by switching initial ATT to a new ATT regimen.

Original languageEnglish
Pages (from-to)S220-S227
JournalGaceta Medica de Caracas
Volume131
DOIs
Publication statusPublished - Apr 2023

Keywords

  • Secondary immune thrombocytopenic purpura
  • drug induced liver injury
  • peritoneal tuberculosis

Fingerprint

Dive into the research topics of 'Immune Thrombocytopenic Purpura Secondary to Peritoneal Tuberculosis Patient with Anti-Tuberculosis Drug-Induced Liver Injury. A Case Report'. Together they form a unique fingerprint.

Cite this